Retarded for a Day. Or Week... Or Months...
Citation: jplats. "Retarded for a Day. Or Week... Or Months...: An Experience with Dyphenhydramine (exp83085)". Erowid.org. Jul 18, 2011. erowid.org/exp/83085
Ah… Where to begin? For starters, my name is Jordan. I have had psychonautical impulses from the time I smoked my first joint as a young teen. Through the years, I have tried most of the mainstream drugs out there (most of which I have had many powerful experiences with), and many of the not so well known intoxicants.
One day, while having a drug-based discussion with my cousin, I learned that over-the-counter sleep aids could be used to achieve mind-altering intoxication. Curious, as most of us psychonauts tend to be, I couldn’t resist going to the local grocery store’s pharmaceutical aisle and picking up a bottle of extra strength Nytol, which contained 20 pills with 50mg of Diphenhydramine HCl each.
At the time, I lived with my brother and his wife. They had been out camping, so I found this to be an ideal time to experiment for my first time with sleeping pills. Not wanting to be overly foolish, I dosed with a mere 4 pills (200mg) and went upstairs to watch TV. Sitting in the small living room, lit only by the light of the 46 inch TV, I began to watch old episodes of “The Fresh Prince of Bel-Air”. In almost exactly an hour, I began to feel tired. And I don’t just mean tired- I mean if I were to focus on anything other than staying awake, I would fall asleep. I noticed that my respiratory system was feeling very relaxed, and I sat up out of fear that I would fall asleep and stop breathing. Going to the kitchen, I got myself a glass of water. My mouth was considerably dry, and I had to urinate. Sitting down to pee was the only solution, as I found myself having to focus on relaxing my muscles to allow the urine to flow from my bladder.
Going back to the TV, I noticed that Carlton (from the Fresh Prince) was dressed as a gangster. Not having seen this episode (which was weird to me because I had thought I had seen them all a million times over since childhood) I began to wonder if I was sleeping and if this was just a dream. I eventually began to sober up and went downstairs to sleep.
The next day, I felt a bit groggy but was able to push past it. Getting out of bed was difficult. After work, I got home and decided to dose again. Upping my dosage, I decided to take 5 pills as opposed to 4. Nothing. I waited for the pills to kick in, but it seemed that my body had developed immunity to this dosage. I decided to sleep.
The next day, I waited until my preferred “high time”- around 11 pm. I took the remaining 11 pills, and waited. I began to feel the same as the first night, only this time I knew what to expect. But the difference was, this time I was hallucinating. I had a small stack of CDs by my bed, and I watched as they began to grow rainbow fur. My brother and his wife were back from camping, but they were sleeping two floors above me. Seeing the heat vent in the roof, I began to hear them talking through it. I heard things like: Brother’s wife: “I want him [me] out of this house!” Brother: “I know, me too, but he has nowhere else to go…” and they continued on in this way. Now, I was well aware that this was merely an auditory hallucination, but it still made me more susceptible to believe that they didn’t want me there. It seemed that the auditory hallucinations would play off anything that I was feeling insecure about.
Over the next many months, I would dabble in and out of heavy usage of this drug. My tolerance took me up to a point where I would consume a bottle every single night. I would dose with 12 pills, then take 4 an hour into my trip, then finish the bottle a little later. It didn’t take me long to discover that THIS IS NOT A SOCIAL DRUG. Before I was well acquainted with this substance, I would dose at social gatherings. Now, I can at times have trouble with self confidence. I would notice that when I smoked weed, I would get insecure around other people, and feel afraid to be myself. I would take things that people said the wrong way, and it would always seem like people were belittling me. If you experience that with Marijuana, imagine the same feeling multiplied by 10. It is TERRIBLE. I would feel so nervous that I would scarcely be able to look people in the eyes, let alone talk. It was the most awkward feeling I have ever experienced.
To make matters worse, a constant theme of this drug seems to be thinking people are there and talking to me. See, I would hear somebody say something to me, and I would see them out of the corner of your eye, and I would feel so AWKWARD having to respond to them. When I would go to respond, my voice would catch in my throat because I look at them and realize nobody is even there. This happens over and over and over again.
Disorientation is also a main feature of this drug. I remember I had lived in this one house where my room was literally a rectangle, with the bathroom at the end. Now, you’d think that it would be easy to walk from one end to the other in the dark, but not with this drug. I remember trying to find the bathroom, which should have been a 5 second journey, but I ended up trying to squeeze myself between a big cylindrical object and a wall. In the morning I searched around the entire basement to see what it was that I was stuck behind, but this was in vain. My room was literally empty (I had moved in not too long before this trip, and I hadn’t unpacked my boxes) and to this day I still wonder what it was that I had managed to trap myself in between.
Another time I was at a friend’s house, and he had long since gone to bed. I dosed my usual dose and tried to go to sleep. As far as I knew, I had gone to sleep. But apparently, while I was “asleep”, I had taken dirty laundry and put it in the cupboards, as well as I had vague flash memories of holding dishes in my hands, banging them down on the counter and saying “what the f**k?!” because they were making noise. I concluded that this happened because my chores for the following day were to do dishes and laundry, and somehow my intoxicated subconscious decided there was no better time to do it than when I was asleep.
Now, I haven’t done this drug in a long time, but I still remember going to work the next day after dosing. I was a supervising cook at a well-known restaurant, and my leadership skills were suffering harshly on account of the toxins in my system. I would find myself feeling insecure and EXTREMELY impatient with others, so it was not uncommon for me to flip out on my minions. If somebody forgot to put a stuffed potato in the microwave when I had asked, you can bet that I was screaming at them: “DAMNIT, GET ME THAT FU**ING STUFFED POTATO!!”. Not cool.
Another thing that need be mentioned is the fact that these pills are physically and mentally addictive. After taking these pills, it wasn't long before I wasn't able to fall asleep without them. Plus, when I woul try to push past the not sleeping aspect of the addiction, I would begin to get flu-like symptoms that are quite unpleasant. At first, I thought that maybe that was just me, but a buddy of mine who I had introduced to the pills said that he had the same thing happen to him.
And no report would be complete without the long-term effects. My kidneys… oh gosh, my freaking kidneys… They’re not so bad now, I guess. But the first three months off the pills, I would get severe kidney pain and my urine was always white and cloudy (gross, right?). And sex-drive… non existent. Imagine having literally no urge to do anything even remotely sexual, to yourself or others, for as long as you were taking these pills. That was me. And don’t, I mean DON’T- mix these with energy drinks, or any stimulants. My heart would begin to beat in a way that made me afraid to even breathe. It does this weird flip-floppity thing that is of uttermost discomfort, but that should go without saying. Uppers+Downers=bad time.
I could really go on all day about the pleasures and pains of sleeping pills, but I think this shall suffice. I’m not going to tell you not to do them, because you probably won’t listen anyway. Does it feel good? Yes. Is it worth it? Sometimes. Is the high powerful? Most def’s. But it is a dirty, dirty, lonely drug. My social life slipped away, and I lost my self confidence. Enjoy.
[Reported Dose: 200-1000 mg (4-20 pills)]
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.